Indiana, 2003

Flash Flooding and Flooding in Indiana, June 15, 2003

June 15, 2003 · NWS ILN · 5 events in 3 counties and zones

Slow moving thunderstorms with torrential rainfall caused flooding problems across the lower Whitewater Valley. Three to five inches of rain fell from late morning into the afternoon, with numerous roads flooded and closed across southern Union County south to Brookville.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Slow moving thunderstorms with torrential rainfall caused flooding problems across the lower Whitewater Valley. Three to five inches of rain fell from late morning into the afternoon, with numerous roads flooded and closed across southern Union County south to Brookville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 15, 10:04 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 15, 10:04 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION..UPDATED
NATIONAL WEATHER SERVICE WILMINGTON OH
1104 AM EDT SUN JUN 15 2003

WILL EXTEND THE FLOOD WATCH OVERNIGHT...AND KEEP SAME AREAL COVERAGE.

OKAY...SOMEONE YESTERDAY SAID THAT THE MODELS WERE OVERDONE WITH THE
PCPN NORTH OF THE FRONT.  OH....THAT WAS ME.  I MUST HAVE BEEN IN A
DREAM WORLD.  I HAVE SEEN THE ERROR OF MY WAYS AND HAVE FLOPPED 180
DEGREES TO KEEPING CHANCE PCPN IN THRU WEDNESDAY.  ONE EXCEPTION
IS THE EXTREME NORTH...WHICH SHOULD STAY DRY TONIGHT AND TOMORROW.

SURFACE FRONT REMAINS HUNG UP IN NORTHERN KY AND STAYS THERE INTO
WEDNESDAY.  ATMOSPHERE NORTH OF FRONT IS UNSTABLE WITH DEWPOINTS IN
THE UPPER 60S TO LOWER 70S AND PW ARE BETWEEN 1 AND 1.5 INCHES.

WEAK VORTS MOVE EAST ACROSS FA THE NEXT SEVERAL PERIODS.  WITH PCPN
EFFICIENCY OVER 1 WILL KEEP CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH THE FORECAST PERIOD IN THE SOUTH.

UPPER LOW DIVES SE FROM UPPER MISSISSIPPI VALLEY ON TUESDAY.  WILL
INTRODUCE CHANCE OF PCPN IN THE NORTH WITH THIS FEATURE.

WITH ADDITIONAL RAIN HAVE KNOCKED HIGHS DOWN OVER THE NEXT SEVERAL
DAYS.

CLEMISILN OUT SHORTLY.

.ILN...
IN...FLOOD WATCH UNTIL 6 AM MON INZ058>059-066-073>075-Z080.
KY...FLOOD WATCH UNTIL 6 AM MON KYZ089>100.
OH...FLOOD WATCH UNTIL 6 AM MON OHZ060-070-077>079-081>082-088.

SITES
Hazardous weather outlook, Jun 15, 4:15 AM EST, 6 hours 54 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
515 AM EDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A STATIONARY FRONT WILL REMAIN ALONG AND NEAR THE OHIO RIVER THROUGH
TONIGHT.  THIS FRONT WILL BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS.  SINCE THE ATMOSPHERE CONTINUES TO BE VERY MOIST...
THUNDERSTORMS WILL BE CAPABLE OF DROPPING HEAVY RAIN.  AS A
RESULT...RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR WILL BE POSSIBLE
ALONG AND SOUTH OF THE OHIO RIVER.  THE HEAVY RAINFALL...COMBINED
WITH SATURATED SOILS...COULD CAUSE CREEKS...STREAMS AND POOR
DRAINAGE AREAS TO FLOOD QUICKLY IN A SHORT PERIOD OF TIME. PLEASE
SEE CLEFFAILN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 15, 7:38 AM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
838 AM EDT SUN JUN 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 AM    4 W EATON                 OH   FLOOD
06/15/03   PREBLE                         HIGHWATER ON S. R. 122

0837 AM    4 SW EATON                OH   FLOOD
06/15/03   PREBLE                         FLOODED ROADWAYS AROUND
                                          LAKE LAKENGREN
Local storm report, Jun 15, 8:42 AM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
942 AM EDT SUN JUN 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 AM    4 W EATON                 OH   FLASH FLOOD
06/15/03   PREBLE                         HIGHWATER ON S.R. 122

0935 AM    4 SW EATON                OH   FLASH FLOOD
06/15/03   PREBLE                         FLOODED ROADS AROUND LAKE
                                          LAKENGREN

0935 AM    5 SW EATON                OH   FLASH FLOOD
06/15/03   PREBLE                         HIGHWATER ON S.R. 732

AR
Local storm report, Jun 15, 10:05 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1105 AM EDT SUN JUN 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    6 SW CAMDEN               OH   FLASH FLOOD
06/15/03   PREBLE                         HOUSTON WOODS
                                          ROADS CLOSED DUE TO HIGH
                                          WATER

1050 AM    10 SW EATON               OH   FLASH FLOOD
06/15/03   PREBLE                         S.R. 177 NEAR FAIRHAVEN
                                          CLOSED DUE TO HIGH WATER

1050 AM    CAMDEN                    OH   FLASH FLOOD
06/15/03   PREBLE                         4 FEET OF WATER OVER S. R.
                                          127 JUST NORTH OF CAMDEN

AR

The radar

The Cincinnati radar (KILN), 106 km away, was scanning. The volume nearest the first event began at 16:09 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Franklin

When
June 15, 11:09 AM EST to 12:15 PM EST
Where
Franklin County, 2 mi NE of Brookville
Reported by
LAW ENFORCEMENT
Coordinates
39.415, -85.060 (the zone’s center; the record gives no point)

High water was reported on Fox Run Road.

Flash Flood, Union

When
June 15, 11:10 AM EST to 11:40 AM EST
Where
Union County, West College Corner
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
39.626, -84.925 (the zone’s center; the record gives no point)

Numerous roads were underwater in town. Several homes had water on the first floor, and the College Corner Union School sustained minor flood damage.

Flood, Union

When
June 15, 1:00 PM EST to 2:30 PM EST
Where
Union forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.626, -84.925 (the zone’s center; the record gives no point)

Flood, Franklin

When
June 15, 1:29 PM EST to 3:15 PM EST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.415, -85.060 (the zone’s center; the record gives no point)

Flash Flood, Dearborn

When
June 15, 3:15 PM EST to 5:00 PM EST
Where
Dearborn County, Bright
Reported by
LAW ENFORCEMENT
Coordinates
39.145, -84.973 (the zone’s center; the record gives no point)

US Route 52, and State Routes 46 and 1 are were flooded in the eastern part of the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361688, 5361687, 5361690, 5361691, 5361689.